Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 135, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 27, 2020, 11:36 PM CDT for Finney County, Kearny County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 11:36 PM CDT (04:36 UTC)
- Expired
- Jun 28, 2020, 12:30 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 12:04 AM CDT | HAIL 0.75 | 7 S Holcomb, KS | REPORT FROM MPING: DIME (0.75 IN.). |
| Jun 28, 12:29 AM CDT | HAIL 0.5 | Garden City, KS | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2104 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2505 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WUUS53 KDDC 280436
SVRDDC
KSC055-093-280530-
/O.NEW.KDDC.SV.W.0135.200628T0436Z-200628T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1136 PM CDT Sat Jun 27 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Kearny County in southwestern Kansas...
Western Finney County in southwestern Kansas...
* Until 1230 AM CDT.
* At 1136 PM CDT, a severe thunderstorm was located near Lakin,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Garden City, Lakin, Holcomb, Deerfield and Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10122 3794 10126 3816 10071 3781 10068
TIME...MOT...LOC 0436Z 255DEG 24KT 3788 10116
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
424
WWUS53 KDDC 280458
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1158 PM CDT Sat Jun 27 2020
KSC093-280507-
/O.CAN.KDDC.SV.W.0135.000000T0000Z-200628T0530Z/
Kearny KS-
1158 PM CDT Sat Jun 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEARNY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3776 10107 3798 10110 3806 10095 3816 10071
3781 10068 3776 10106
TIME...MOT...LOC 0457Z 254DEG 20KT 3791 10103
$$
KSC055-280530-
/O.CON.KDDC.SV.W.0135.000000T0000Z-200628T0530Z/
Finney KS-
1158 PM CDT Sat Jun 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR WESTERN FINNEY COUNTY...
At 1157 PM CDT, a severe thunderstorm was located near Holcomb,
moving east at 25 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Garden City, Holcomb and Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3776 10107 3798 10110 3806 10095 3816 10071
3781 10068 3776 10106
TIME...MOT...LOC 0457Z 254DEG 20KT 3791 10103
HAIL...1.25IN
WIND...70MPH
$$
UMSCHEID622
WWUS53 KDDC 280514
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1214 AM CDT Sun Jun 28 2020
KSC055-280530-
/O.CON.KDDC.SV.W.0135.000000T0000Z-200628T0530Z/
Finney KS-
1214 AM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN FINNEY COUNTY...
At 1214 AM CDT, severe thunderstorms were located along a line
extending from near Garden City to near Plymell, moving east at 25
mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Garden City and Plymell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3778 10094 3800 10097 3812 10071 3781 10068
TIME...MOT...LOC 0514Z 263DEG 22KT 3798 10091 3779 10091
HAIL...1.25IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:00 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 27, 7:00 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 700 PM CDT Sat Jun 27 2020 ...Updated Aviation Section... .SHORT TERM...(This evening through Sunday) Issued at 1205 PM CDT Sat Jun 27 2020 Short range models indicate a weak upper level shortwave trough moving east across the northern Colorado Rockies this afternoon and into the high plains lee of the Rockies this evening. Steepening low/mid level lapse rates and sufficient instability present will set the stage for likely thunderstorm development in vicinity of a lee side trough axis in eastern Colorado late this afternoon as a series of H5 vort maxima kick out of the Rockies. CAMs show thunderstorms then spreading eastward into west central and possibly northern portions of southwest Kansas through mid/late evening. Although a weak southwest flow aloft developing across the region will provide less than favorable support, severe potential increases somewhat as any possible storms move into a pool of increased moisture/instability...with SBCAPE values in excess of 2000 to 2500 J/kg...and modest deep layer shear associated with a developing frontal boundary attendant to a deepening surface low in southeast Colorado. As for temperatures, look for lows down into the 60s(F) in west central and much of southwest Kansas with the lower 70s(F) possible in south central Kansas. Afternoon highs are expected well up into the 90s(F) to near 100F Sunday. .LONG TERM...(Sunday night through Saturday) Issued at 103 PM CDT Sat Jun 27 2020 A less active pattern takes hold early next week as ridging aloft builds across the Central Plains while an extremely weak unorganized flow prevails on the back side across the Western High Plains. Medium range models indicate upper level troughing deepening, then edging eastward across Intermountain West which may introduce thunderstorm chances to more northern reaches of the Western High Plains late Tuesday. A shortwave impulse is projected to cycle through the larger scale trough axis during the day Tuesday then lift northeast Tuesday evening helping to usher an attendant front boundary into western Kansas. More finite details remain uncertain due to timing and track of the upper level system, but thunderstorms may be a possibility as far south as western Kansas Tuesday night. Prevailing southerlies will continue to reinforce a much warmer air mass across the high plains Monday and Tuesday with H85 temperatures ranging from the upper 20s(C) in central Kansas to the lower 30s(F) closer to the Colorado border. Expect to see highs up around to a little above 100F both days. The projected frontal passage Tuesday night should provide a break to the hotter temperatures with highs holding to the 90s(F) Wednesday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 657 PM CDT Sat Jun 27 2020 Thunderstorms will affect portions of west central and southwest Kansas late this evening. The pattern looks somewhat similar to last night, although the thunderstorm complex may not be quite as organized. Nevertheless, we will carry VCTS in the TAF for a 3-hr period late this evening at GCK, DDC, and HYS terminals and amend as needed for more details on timing/removal as we go on through the evening hours. Storms should clear all terminals in the 06-09Z time frame. South winds will increase again during the day Sunday with sustained speeds late morning through afternoon of 15 to 20 knots. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 97 72 101 / 20 0 10 0 GCK 64 98 69 103 / 30 0 10 0 EHA 65 100 69 103 / 20 0 0 0 LBL 67 100 69 103 / 20 0 0 0 HYS 67 96 72 100 / 30 10 10 0 P28 73 96 73 98 / 10 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Umscheid
Hazardous weather outlook, Jun 27, 4:15 AM CDT, 19 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 415 AM CDT Sat Jun 27 2020 KSZ030-031-043>046-061>066-074>081-084>090-280915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 415 AM CDT Sat Jun 27 2020 /315 AM MDT Sat Jun 27 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A broken line of thunderstorms will move west to east across the area early this evening. Wind gusts around 60 mph and hail up to half dollar size may occur in the better organized thunderstorms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Hottest temperatures of the week are expected Tuesday and Wednesday. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 27, 10:02 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 1002 PM CDT Sat Jun 27 2020 KSZ076-077-085>087-280445- Haskell-Gray-Stevens-Seward-Meade- Including the cities of Sublette, Satanta, Cimarron, Montezuma, Hugoton, Liberal, Meade, Plains City, and Fowler 1002 PM CDT Sat Jun 27 2020 ...Strong winds possible from possible heat bursts along Highway 56 corridor... AT 10 PM strong winds and a rapid but brief warming spike in temperatures will be possible along and in vicinity of the Highway 56 corridor from near Hugoton to near Montezuma and Cimarron. This rare weather phenomenon called a heat burst will be possible through 1130 PM. Localized, but erratic winds of 50 to 60 mph can be expected. Heat bursts are caused by decaying thunderstorms and only develop in extremely unique environments. The rare setup for a heat burst is dry air directly beneath a weakening elevated thunderstorm. When a thunderstorm is weakening air within the thunderstorm begins to sink. If this sinking air is very dry and high enough it will begin to accelerate toward the ground since it is more dense. Any remaining precipitation will fall through this dry air and quickly evaporate. As the air continues downward, it warms rapidly due to compression.
Special weather statement, Jun 27, 10:40 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Dodge City KS 1040 PM CDT Sat Jun 27 2020 KSZ078-280445- Ford- Including the city of Dodge City 1040 PM CDT Sat Jun 27 2020 ...Strong winds from possible heat burst over Ford County... AT 1037 PM strong winds and a rapid but brief warming spike in temperatures may occur, as a result of dissipating thunderstorms, across portions of Ford County, including Dodge City. This rare weather phenomenon called a heat burst will be possible through 1145 PM. Very strong and erratic winds of 50 to 60 mph can occur with heat bursts. Heat bursts are caused by decaying thunderstorms and only develop in extremely unique environments. The rare setup for a heat burst is dry air directly beneath a weakening elevated thunderstorm. When a thunderstorm is weakening air within the thunderstorm begins to sink. If this sinking air is very dry and high enough it will begin to accelerate toward the ground since it is more dense. Any remaining precipitation will fall through this dry air and quickly evaporate. As the air continues downward, it warms rapidly due to compression.
Special weather statement, Jun 27, 11:01 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Dodge City KS 1101 PM CDT Sat Jun 27 2020 KSZ062-280445- Kearny KS- 1101 PM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY COUNTY UNTIL 1145 PM CDT... At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Kendall, moving northeast at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lakin and Deerfield. LAT...LON 3774 10144 3781 10152 3811 10113 3780 10111 TIME...MOT...LOC 0400Z 229DEG 25KT 3777 10144 SUGDEN
Special weather statement, Jun 27, 11:13 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Dodge City KS 1113 PM CDT Sat Jun 27 2020 KSZ030-280500- Trego KS- 1113 PM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TREGO COUNTY UNTIL MIDNIGHT CDT... At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm very near Park, or near Quinter, moving east at 35 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Trego County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 300 AM CDT for west central Kansas. LAT...LON 3906 9991 3906 10015 3913 10015 3913 9988 TIME...MOT...LOC 0413Z 268DEG 30KT 3909 10034 SUGDEN
Special weather statement, Jun 27, 11:15 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 1115 PM CDT Sat Jun 27 2020 KSZ063-077-280500- Gray KS-Finney KS- 1115 PM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES UNTIL MIDNIGHT CDT... At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Garden City, moving east at 20 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Finney and northwestern Gray Counties. LAT...LON 3790 10078 3807 10086 3824 10044 3798 10032 TIME...MOT...LOC 0415Z 249DEG 16KT 3802 10073 SUGDEN
Special weather statement, Jun 27, 11:25 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Dodge City KS 1125 PM CDT Sat Jun 27 2020 KSZ063-077-280515- Gray KS-Finney KS- 1125 PM CDT Sat Jun 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY AND NORTHERN GRAY COUNTIES UNTIL 1215 AM CDT... At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Charleston, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Charleston and Kalvesta. LAT...LON 3787 10066 3802 10067 3807 10025 3786 10023 TIME...MOT...LOC 0425Z 274DEG 20KT 3798 10059 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:35 PM CDT | Special Weather Statement | DDC | Stanton | 25 min |
| Jun 27, 9:07 PM CDT | Special Weather Statement | DDC | Stevens | 38 min |
| Jun 27, 9:11 PM CDT | Special Weather Statement | DDC | Haskell | 49 min |
| Jun 27, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 28 min |
| Jun 27, 11:01 PM CDT | Special Weather Statement | DDC | Kearny | 44 min |
| Jun 27, 11:13 PM CDT | Special Weather Statement | DDC | Trego | 47 min |
| Jun 27, 11:15 PM CDT | Special Weather Statement | DDC | Finney | 45 min |
| Jun 27, 11:25 PM CDT | Special Weather Statement | DDC | Gray | 50 min |
| Jun 27, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 23 min |
| Jun 28, 12:27 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 48 min |
| Jun 28, 1:53 AM CDT | Special Weather Statement | DDC | Ness, Trego | 82 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.